Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 155, NWS Wilmington, OH

September 19, 2005Darke County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 19, 2005, 9:01 PM EDT for Darke County, Ohio. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2005, 9:01 PM EDT (01:01 UTC)
Expired
Sep 19, 2005, 9:45 PM EDT
In force
44 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Darke County, OH

The radar

The Cincinnati radar (KILN), 101 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 9:15 PM EDTTSTM WND DMGPalestine, OHLARGE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 200102
SVRILN
OHC037-200145-
/O.NEW.KILN.SV.W.0155.050920T0101Z-050920T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
901 PM EDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DARKE COUNTY IN OHIO

* UNTIL 945 PM EDT

* AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR HOLLANSBURG...MOVING EAST AT
  45 MPH. THIS STORM KNOCKED DOWN TREES ACROSS NORTHERN WAYNE COUNTY
  INDIANA. 

* LOCATIONS IMPACTED INCLUDE...
  NEW MADISON...
  GREENVILLE...
  ARCANUM...

IN ADDITION...HOLLANSBURG...SHARPEYE...PALESTINE...SHARPS CROSSING...
WAYNE LAKES...CASTINE...ABBOTTSVILLE AND ITHACA ARE NEAR THE PATH OF
THIS SEVERE THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4014 8482 3993 8482 3991 8444 4017 8444

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 8:29 PM EDT, 32 minutes earlier.

Area forecast discussion, Sep 19, 8:29 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
829 PM EDT MON SEP 19 2005

.SHORT TERM (TONIGHT)...
SHORTWAVE OVER THE UPPER MS VALLEY TO TRACK EWD THRU GREATLAKES
TNGT/TUE. COLD FRONT STRETCHES FROM LOWER MI THRU NRN ILLINOIS ON
INTO THE CENTRAL PLAINS. STG TO SVR STORMS HAVE DEVELOPED ALONG AND
AHD OF THIS FRONT IN THE MODERATELY UNSTBL AMS. EXPECT SOME
WEAKENING OF THESE STORMS WITH LOSS OF HEATING BUT DYNAMICS STILL
IMPRESSIVE. RIGHT REAR QUAD OF 300MB JET SWINGS ACROSS WITH FROPA
PROVIDING AXIS OF UPPER DIV. HAVE INCREASED POPS TO CATAGORICAL
IN ALL BUT THE SE AND ADJUSTED TIMING. ALSO MENTIONED GUSTY WINDS
IN THESE STORMS IN NW SECTION OF FA.

&&

.PREVIOUS DISCUSSION...

(ISSUED 745 PM EDT MON SEP 19 2005)

AVIATION (00Z-00Z)...
SHORTWAVE OVER THE UPPER MS VALLEY TO TRACK EWD THRU GREATLAKES
TNGT/TUE. MODELS SHOWING THAT THIS SYSTEM IS ACTUALLY SPLIT WITH
SRN PORTION OF TROF LAGGING. COLD FRONT STRETCHES FROM LOWER MI
THRU NRN ILLINOIS ON INTO THE CENTRAL PLAINS. NRN PORTION OF
THIS FRONT ACRS THE GREAT LAKES TO PUSH EWD FASTER THAN SRN
PORTION. GFS SOLN WAS SHOWING THIS SOLN AND 18Z ETA ALSO DEPICTS
THIS SCENARIO WITH THE FRONT BECOMING MORE E-W THRU SRN OH ERLY
TUE. STG TO SVR STORMS HAVE DEVELOPED ALONG AND AHD OF THIS
FRONT IN THE MODERATELY UNSTBL AMS. EXPECT SOME WEAKENING OF
THESE STORMS WITH LOSS OF HEATING BUT DYNAMICS STILL IMPRESSIVE.
RIGHT REAR QUAD OF 300MB JET SWINGS ACROSS WITH FROPA PROVIDING
AXIS OF UPPER DIV BTWN 06Z AND 12Z. HAVE FOLLOWED TIMING CLOSE
TO 18Z ETA SOLN AND KEPT BKN MVFR LOW CLDS FOR A BRIEF PD IN THE
WAKE OF THE FRONT EARLY TUE WITH VFR CONDITIONS DVLPG AS SFC
HI PRESSURE BLDS IN.

(ISSUED 321 PM EDT MON SEP 19 2005)

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
CURRENT SURFACE ANALYSIS DEPICTS HIGH PRESSURE CENTERED OVER
CENTRAL PENNSYLVANIA. LOW PRESSURE WAS LOCATED ACROSS EASTERN
WISCONSIN...WITH ASSOCIATED COLD FRONT TRAILING SOUTHWEST INTO
OKLAHOMA. CONVECTION DEVELOPING ALONG COLD FRONT AT THIS TIME.
MODELS DID NOT HANDLE EARLIER CONVECTION NEAR WARM FRONT EARLIER
TODAY...SO MODEL CONFIDENCE IS NOT HIGH. COLD FRONT WILL PUSH
INTO NORTHERN CWA AROUND 06Z AND CLEAR MOST OF THE CWA AROUND
12Z. LOW LEVEL JET AND BEST FORCING MOVE ACROSS THE AREA AROUND
06Z ALSO. HIGH PRESSURE BUILDS IN QUICKLY BEHIND THE FRONT SKIES
WILL GRADUALLY CLEAR AS THE DAY PROGRESSES ON TUESDAY. HAVE NOT
STRAYED TOO FAR FROM GUIDANCE TEMPERATURES.

(ISSUED 321 PM EDT MON SEP 19 2005)

LONG TERM (WEDNESDAY THROUGH MONDAY)...
MODELS CONSISTENT WITH HIGH PRESSURE ON WEDNESDAY INTO THURSDAY SO
KEPT EARLY PART OF LONG TERM DRY. FRONT WILL REQUIRE CHANCE POPS
FRIDAY AND SATURDAY. WENT WITH DRY FORECAST SUNDAY WITH FRONT
PROGGED TO LIFT NORTH LEAVING ILN IN THE WARM SECTOR. FRONT SAGGING
BACK SOUTH ON MONDAY CALLS FOR CHANCE POPS AGAIN.

EXPECT TEMPS TO REMAIN ABOVE NORMAL...THOUGH GENERALLY NOT QUITE AS
HIGH AS MEX GUIDANCE...WHICH DOES NOT SEEM TO TAKE INTO ACCOUNT THAT
WE ARE NO LONGER EXPERIENCING MID SUMMER SOLAR HEATING AND BOUNDARY
LAYER MIXING.

CONIGLIO

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 19, 5:05 AM EDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
505 AM EDT MON SEP 19 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-200915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
405 AM EST MON SEP 19 2005 /505 AM EDT MON SEP 19 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...WEST CENTRAL OHIO...SOUTHEAST INDIANA...SOUTHWEST
OHIO...CENTRAL OHIO...NORTHERN KENTUCKY...MIAMI VALLEY OF OHIO...
NORTHEAST KENTUCKY AND SOUTH CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY BRINGING WITH IT
STRONG TO SEVERE STORMS TONIGHT. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

 TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:08 PM EDTSevere Thunderstorm WarningILNPreble52 min
Sep 19, 9:34 PM EDTSevere Thunderstorm WarningILNMiami41 min
Sep 19, 10:04 PM EDTSevere Thunderstorm WarningILNClark26 min
Sep 19, 10:19 PM EDTSevere Thunderstorm WarningILNMadison41 min
Sep 19, 11:08 PM EDTSevere Thunderstorm WarningILNAdams, Brown52 min
Sep 19, 11:45 PM EDTSevere Thunderstorm WarningILNPike45 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.